Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Birmingham, AL

March 3, 2020Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2020, 5:05 AM CST for Greene County, Sumter County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 5:05 AM CST (11:05 UTC)
Expired
Mar 3, 2020, 5:45 AM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS54 KBMX 031105
SVRBMX
ALC063-119-031145-
/O.NEW.KBMX.SV.W.0039.200303T1105Z-200303T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
505 AM CST Tue Mar 3 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in west central Alabama...
  Northwestern Sumter County in west central Alabama...

* Until 545 AM CST.

* At 505 AM CST, a severe thunderstorm was located near Gainesville,
  or 16 miles north of Livingston, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eutaw, Boligee, Gainesville, Emelle, New West Greene, Allison,
  Walden Quarters, West Greene, Thornhill, Geiger, New Mount Hebron,
  Eutaw Municipal Airport, Clinton, Five Points Intersection and I 20
  Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3291 8835 3295 8773 3293 8777 3290 8777
      3290 8781 3288 8781 3286 8783 3280 8782
      3276 8787 3276 8784 3277 8783 3275 8781
      3273 8781 3273 8783 3271 8783 3271 8780
      3267 8779 3267 8780 3273 8837
TIME...MOT...LOC 1105Z 271DEG 42KT 3283 8827 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
330 
WWUS54 KBMX 031119
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
519 AM CST Tue Mar 3 2020

ALC063-119-031145-
/O.CON.KBMX.SV.W.0039.000000T0000Z-200303T1145Z/
Greene AL-Sumter AL-
519 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR CENTRAL GREENE AND NORTH CENTRAL SUMTER COUNTIES...

At 519 AM CST, a severe thunderstorm was located near Boligee, or 11
miles west of Eutaw, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eutaw, Boligee, Gainesville, Thornhill, Allison, Walden Quarters,
Five Points Intersection, New Mount Hebron, I 20 Rest Area Near Eutaw
and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for west central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3288 8815 3289 8781 3288 8781 3286 8783
      3280 8782 3277 8785 3277 8787 3276 8787
      3276 8784 3277 8783 3275 8781 3273 8781
      3273 8783 3271 8783 3271 8780 3267 8779
      3272 8823
TIME...MOT...LOC 1119Z 272DEG 42KT 3279 8807 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
047 
WWUS54 KBMX 031130
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
530 AM CST Tue Mar 3 2020

ALC119-031140-
/O.CAN.KBMX.SV.W.0039.000000T0000Z-200303T1145Z/
Sumter AL-
530 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for west central
Alabama.

LAT...LON 3278 8807 3279 8806 3284 8807 3288 8781
      3286 8783 3280 8782 3278 8784 3277 8787
      3276 8787 3276 8784 3277 8783 3275 8781
      3273 8781 3273 8783 3271 8783 3271 8780
      3267 8779 3270 8808
TIME...MOT...LOC 1130Z 276DEG 42KT 3276 8794 

$$

ALC063-031145-
/O.CON.KBMX.SV.W.0039.000000T0000Z-200303T1145Z/
Greene AL-
530 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR CENTRAL GREENE COUNTY...

At 530 AM CST, a severe thunderstorm was located over Allison, or
near Eutaw, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eutaw, Boligee, Thornhill, Allison, Walden Quarters, Five Points
Intersection, I 20 Rest Area Near Eutaw and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for west central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3278 8807 3279 8806 3284 8807 3288 8781
      3286 8783 3280 8782 3278 8784 3277 8787
      3276 8787 3276 8784 3277 8783 3275 8781
      3273 8781 3273 8783 3271 8783 3271 8780
      3267 8779 3270 8808
TIME...MOT...LOC 1130Z 276DEG 42KT 3276 8794 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:00 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 3, 4:00 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
400 AM CST Tue Mar 3 2020

.SHORT TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Through Wednesday.

Surprise, here comes more rain. Activity continues to blossom over
the Mississippi and will slide into the area this morning. There is
some instability around this morning, thus the extra lift and
lightning with the more substantial storms. Activity will
continue to move into Central Alabama and then shift southward as
a cold front moves through. This first wave will slide along and
north of the I-20 corridor this morning and then a second complex
may develop and slide along the I-85 corridor late morning. Will
need to monitor both of these areas for stronger storms and
perhaps an isolated severe storm. We are going to introduce a
marginal chance at seeing a severe storms with hail the main wind
threat along with isolated wind damage with the strongest storms.
There is a non zero threat for a tornado, so will also mention
this as a possibility within the stronger storms as the front
moves through. Highs today will be in the 70s.

The cold front pushes south of the area by 6 to 8 pm and things
improve for a good portion of the night. The next push for showers
and storms will develop generally after 3 am and then move northward
through the morning. Eventually we should see widespread coverage
Wednesday morning. Trends are a little slower with that coverage and
push in the best coverage after sunrise Wednesday, with widespread
rains and storms possible just north of the I-20 corridor by late
afternoon. Localized flooding will be a concern on Wednesday as it
will move over areas that received quite a bit of rain today. Right
now we remain below flash flood guidance and will hold off on any
watches. However, a few rivers are already forecast to flood so we
will need to keep an eye on flooding through Thursday morning with
the rains and into Friday for rivers.

16

.LONG TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Wednesday night through Monday.

Widespread rain will continue Wednesday night into Thursday morning
as an upper-level shortwave moves eastward from Texas. Enhanced
isentropic and synoptic-scale lift will be focused across the
southern half of our area on the cold side of a front located near
the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south
of I-20, leading to the potential for isolated flash flooding and
areal flooding. Rainfall rates should decrease by sunrise on
Thursday, but light rain may continue through the late morning on
the northwest side of the surface low.

Temperatures on Friday will be mild, but a deep trough over the
eastern CONUS will bring breezy conditions for Friday as high
pressure moves in from the northwest. Cold advection will arrive
Friday evening, and widespread lower to mid 30s are expected for
Saturday morning as northerly winds become lighter.  Dry conditions,
with cool nights and mild afternoons, will continue for the weekend
as high pressures slowly shifts eastward toward the Carolinas. On
Monday, a shortwave is expected to induce southerly low-level flow
and also provide adequate lift for showers during the afternoon and
into the overnight.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

MVFR and lower cigs will be around for most sites for much of the
24 hour TAF forecast. A couple of rounds of showers will move
across through the period. A few TS are moving out of ANB,
otherwise, the chance for thunder is low and will not be mentioned
at this time. Another round of showers will be moving into the
state from the south/southwest later tonight in the pre- dawn
hours and spread into the morning ahead of a surface boundary.
Winds will turn westerly during the day as the system nears.

08

&&

.FIRE WEATHER...

South to southwest winds and high RH values are expected through
this afternoon as multiple rounds of rain move through the
region. Low ceilings are expected as well. More widespread rain is
likely for Wednesday and early Thursday with an additional 1 to 3
inches of rainfall. Dry conditions return for the end of the week
and into the weekend with RH values dropping into the low to mid
30s each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  50  58  48  54 / 100  20  60 100  90
Anniston    71  52  59  48  54 / 100  20  80 100  90
Birmingham  70  53  59  48  58 / 100  30  80 100  80
Tuscaloosa  72  55  59  49  62 / 100  40  90 100  80
Calera      71  54  58  49  58 / 100  30  90 100  80
Auburn      70  55  58  49  57 / 100  40 100 100  90
Montgomery  74  58  61  51  62 / 100  50 100 100  80
Troy        73  59  62  53  64 /  90  70 100 100  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CST Tue Mar 3 2020

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CST Tue Mar 3 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a small risk for severe storms through 2 PM today generally
along and south of a line from Tuscaloosa to Pelham to Wedowee. The
threats include the possibility of a tornado, damaging winds, and
quarter size hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of moderate to heavy rainfall are likely Wednesday morning
early Thursday morning. This could cause isolated flash flooding or
areal flooding for areas south of Interstate 20.

Due to ongoing and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday. Flooding may last through Friday. Please
refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early this afternoon and again on Wednesday into early
Thursday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:21 PM CSTSpecial Weather StatementBMXWalker24 min
Mar 2, 8:39 PM CSTSpecial Weather StatementBMXJefferson36 min
Mar 3, 4:48 AM CSTTornado WarningBMXGreene, Sumter19 min
Mar 3, 5:33 AM CSTSevere Thunderstorm WarningBMXHale42 min
Mar 3, 6:29 AM CSTTornado WarningBMXBibb, Chilton, Perry31 min
Mar 3, 6:43 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry37 min
Mar 3, 11:44 AM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Marengo, Perry3 hr
Mar 3, 12:24 PM CSTAreal Flood AdvisoryBMXBullock, Elmore, Macon, Montgomery3 hr
Mar 3, 1:03 PM CSTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry, Sumter6 hr
Mar 3, 1:09 PM CSTAreal Flood AdvisoryBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more6 hr
Mar 3, 1:20 PM CSTRiver Flood WarningBMXElmore, Montgomery7 days
Mar 3, 2:35 PM CSTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more45 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.